Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 166, NWS Topeka, KS

September 27, 2020Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 27, 2020, 11:41 AM CDT for Franklin County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2020, 11:41 AM CDT (16:41 UTC)
Expired
Sep 27, 2020, 12:15 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 91 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 450 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
450 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS53 KTOP 271641
SVRTOP
KSC059-271715-
/O.NEW.KTOP.SV.W.0166.200927T1641Z-200927T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1141 AM CDT Sun Sep 27 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Central Franklin County in east central Kansas...

* Until 1215 PM CDT.

* At 1141 AM CDT, a severe thunderstorm was located 5 miles southwest
  of Ottawa, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ottawa, Princeton, Lane and Rantoul. 

This includes Interstate 35 between mile markers 176 and 192.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3849 9540 3866 9538 3867 9507 3844 9507
TIME...MOT...LOC 1641Z 273DEG 35KT 3858 9535 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
599 
WWUS53 KTOP 271707
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1207 PM CDT Sun Sep 27 2020

KSC059-271717-
/O.EXP.KTOP.SV.W.0166.000000T0000Z-200927T1715Z/
Franklin-
1207 PM CDT Sun Sep 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY WILL
EXPIRE AT 1215 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3849 9540 3866 9538 3867 9507 3844 9507
TIME...MOT...LOC 1707Z 273DEG 35KT 3857 9505 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 5:59 AM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Sep 27, 5:59 AM CDT, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
559 AM CDT Sun Sep 27 2020

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 340 AM CDT Sun Sep 27 2020

A cold front pushing south through the forecast area today brings
with it the threat for showers and storms, with colder air
settling in today and tonight.

The upper atmospheric pattern on water vapor imagery has grown
increasingly amplified over the course of the last 24 hours as a
150- kt polar jet digs a potent longwave trough--with multiple
embedded PV lobes--southward across the Northern Plains. The base
of the upper trough translates southeastward over the Dakotas
today and reaches the mid-Missouri River Valley by sunrise on
Monday. Height falls ahead of this advancing trough are driving a
cold front southeastward through the forecast area, with the
surface boundary located along a line from Council Grove to
Lawrence as of 0830Z this morning. The front is expected to march
steadily southeastward with the advancing upper trough and ahead
of a broad 1030-mb high taking shape upstream over the western
CONUS. Between the increasing low to mid clouds, precipitation
potential, and CAA behind the front, highs today will struggle to
reach the 70 degree mark.

Increasing warm sector low-level theta-e advection noted (as a
stratus deck) on the nighttime microphysics imagery is staring to
impinge on the advancing frontal surface. RAP/HRRR forecast
soundings walk a fine line over the course of the morning between
being able to support deep convection rooted near the surface
boundary or having a warm nose too strong to overcome (resulting
more in shallow showers or drizzle). However, as the frontal
surface deepens and saturates, the probability of thunderstorms
increases steadily through the early afternoon.

Short range CAM guidance is in good agreement in two regimes of
precipitation developing early this morning, one along/near the
surface front along and south of I-70 and a second area of
initially more stratiform precipitation anchored along a region of
isentropic ascent along the 305-310 K surface. Both lines of
precipitation should advance steadily to the southeast, with the
best potential for more robust thunderstorms coming during the
afternoon along and southeast of the Turnpike with the secondary
band of precipitation when the deeper isentropic lift, favorable
MUCAPE/effective shear profiles, and jet streak dynamics are
phased. However, the H700-400 line-parallel flow and only modest
lapse rates above the H750-650 warm nose will limit the degree of
storm organization and severe weather potential. Still cannot rule
out some small hail given the MUCAPE values of 500-1000 J/kg
bisecting the 0 to -30 C region, but am in agreement with the
removal of the SPC Day 1 Marginal Risk from the forecast area.

The overall complex pushes southeast of the forecast area by
03-04Z, with CAA on a northerly wind of 5 to 10 kts ensuing for
the remainder of the night. Clouds should gradually clear from
northwest to southeast, though there is some signal in the GFS/RAP
that a secondary region of higher clouds may skirt northeast
Kansas between 06-12Z, and have increased sky cover in these
regions to account for this possibility. The H925-H700 temperature
profiles crash to around +2-3 C by Monday morning, resulting in
lows falling into the upper 40s at daybreak.

.LONG TERM...(Monday through Saturday)
Issued at 340 AM CDT Sun Sep 27 2020

Quiet and seasonably cool weather persists for the upcoming week
with no precipitation forecast.

Cyclonic upper level flow dominates the pattern for Monday with
CAA ongoing and highs only topping out in the mid-60s. Deep
afternoon mixing coupled with the juxtaposition of the upper
trough axis and CAA will result in convective temperatures being
reached area-wide by late morning. The blended sky grids
(including the typically better NBM) came in much too low given
this pattern and adjusted upward to add at least 20-40% partly
cloudy wording to the forecast during the afternoon hours. With
very shallow upright convection noted in the GFS bufr soundings,
these sky values may still be too low. These cumulus clouds
should rapidly dissipate with the loss of solar insolation early
Monday evening.

A brief respite from the northwest flow arrives for Tuesday and
Wednesday as a low-amplitude shortwave ridge builds southward
along the upstream flank of the parent longwave trough. Lower
tropospheric WAA begins by Tuesday morning on the backside of a
departing surface ridge and H850 temperatures increase to +10-13
C by the day on Wednesday, boosting highs back into the mid to
upper 70s. By Wednesday evening, a strong cold front plunges
south out of Nebraska and drops highs back into the upper 50s to
mid-60s for Thursday and Friday. Lows in the mid-30s on Friday
morning may result in frost across north-central and northeast
Kansas. The pattern looks to moderate by the end of next weekend
as the upper longwave trough begins to shift eastward, but
confidence in the timing of this transition is low given the
variability of the long range guidance.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 558 AM CDT Sun Sep 27 2020

MVFR stratus along and southeast of a EMP-TOP-LWC line as of 11Z
steadily lifts to VFR from northwest to southeast this morning.
Showers and scattered thunderstorms develop across the area this
morning and persist into the afternoon, ending from northwest to
southeast late this afternoon and evening. Confidence in the
timing of any thunder was not high enough to mention in this TAF
issuance. Variable winds along an advancing front turn northerly
by mid-morning with a few gusts today in excess of 20 to 25 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...Skow
Hazardous weather outlook, Sep 27, 3:47 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
347 AM CDT Sun Sep 27 2020

KSZ022>024-026-035>040-054>056-058-059-280900-
Riley-Pottawatomie-Jackson-Jefferson-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
347 AM CDT Sun Sep 27 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible today, some of which may
produce small hail up to penny size and locally heavy rainfall.
The overall threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost is possible Friday morning over north-central and northeast
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KSZ008>012-020-021-034-280900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Ottawa-
347 AM CDT Sun Sep 27 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost is possible Friday morning over north-central and northeast
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

KDS

In the hours before

Local storm report, Sep 27, 10:50 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 AM CDT SUN SEP 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     HAIL             7 W OSAGE CITY          38.65N 95.95W
09/27/2020  E1.25 INCH       LYON               KS   TRAINED SPOTTER

&&
Local storm report, Sep 27, 10:57 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1057 AM CDT SUN SEP 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     HAIL             3 WNW OSAGE CITY        38.65N 95.88W
09/27/2020  E1.00 INCH       OSAGE              KS   TRAINED SPOTTER

&&
Local storm report, Sep 27, 11:05 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1105 AM CDT SUN SEP 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     HAIL             1 WSW OSAGE CITY        38.63N 95.83W
09/27/2020  E0.88 INCH       OSAGE              KS   TRAINED SPOTTER

            HAIL WAS PILING UP.

&&
Local storm report, Sep 27, 11:20 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1120 AM CDT SUN SEP 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             LYNDON                  38.61N 95.68W
09/27/2020  E1.00 INCH       OSAGE              KS   TRAINED SPOTTER

&&
Local storm report, Sep 27, 11:32 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1132 AM CDT SUN SEP 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HAIL             QUENEMO                 38.58N 95.53W
09/27/2020  E0.88 INCH       OSAGE              KS   TRAINED SPOTTER

&&
Special weather statement, Sep 27, 11:32 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
1132 AM CDT Sun Sep 27 2020

KSZ035-271700-
Dickinson-
1132 AM CDT Sun Sep 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY UNTIL
NOON CDT...

At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm near
Solomon, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Abilene, Chapman, Enterprise and Moonlight.

This includes Interstate 70 between mile markers 268 and 287.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3884 9736 3899 9735 3902 9701 3887 9700
TIME...MOT...LOC 1632Z 261DEG 30KT 3893 9731

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 10:28 AM CDTSevere Thunderstorm WarningTOPLyon, Osage47 min
Sep 27, 11:05 AM CDTSevere Thunderstorm WarningTOPFranklin, Osage40 min
Sep 27, 11:32 AM CDTSpecial Weather StatementTOPDickinson28 min
Sep 27, 11:38 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Riley52 min
Sep 27, 12:06 PM CDTSpecial Weather StatementTOPPottawatomie39 min
Sep 27, 12:30 PM CDTSpecial Weather StatementTOPRiley45 min
Sep 27, 12:56 PM CDTSpecial Weather StatementTOPPottawatomie49 min
Sep 27, 5:55 PM CDTSpecial Weather StatementTOPCoffey, Franklin50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.